Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 3, NWS Chicago, IL

April 20, 2004Grundy County, Illinois

NWS Chicago, IL issued this tornado warning at Apr 20, 2004, 6:26 PM CDT for Grundy County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2004, 6:26 PM CDT (23:26 UTC)
Expired
Apr 20, 2004, 7:00 PM CDT
In force
34 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Grundy County, IL

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:52 PM CDTTORNADO5 Ne Seneca, IL2 TORNADOS NEAR STATE HWY 52.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 5:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 202326
TORLOT
ILC063-210000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
625 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  GRUNDY COUNTY IN NORTHEAST ILLINOIS

* UNTIL 700 PM CDT

* AT 625 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM NEAR 9 MILES WEST OF KINSMAN...MOVING NORTHEAST AT 35
  MPH.

* THE STORM WILL BE NEAR...
  MORRIS AROUND 655 PM CDT.

DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.

LAT...LON 4124 8844 4115 8859 4140 8860 4146 8850
          4146 8826 4133 8826
$$

BRUMER

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:50 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 20, 2:50 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
250 PM CDT TUE APR 20 2004

.DISCUSSION...
ISENTROPICALLY INDUCED LIFT YIELDING RA WITH EMBEDDED LOW-
TOPPED, MOIST CONVECTION WILL BE ONGOING AT ZONE ISSUANCE TIME.
SFC WARM FRONT WILL PROPAGATE RAPIDLY NORTHWARD THIS EVENING.
THEREFORE, TEMPS ARE EXPECTED TO WARM OVERNIGHT WITH OCCASIONAL
TSRA/SHRA WITHIN THE WARM SECTOR. FOR TOMORROW...MILD HIGH TEMPS
SHOULD OCCUR BY 18Z WITH TEMPS FALLING IN THE AFTERNOON BEHIND
COLD FROPA. KEPT LOW CHANCE POPS ACROSS THE CWA WITH AFTERNOON
TSRA OVER THE IN ZONES.

AGREE WITH HPC CONCERNING THE GFS BEING TOO FAR NORTH WITH QPF
FOR THR AND THR NIGHT...HAVE GONE WITH A DRY FCST FOR THESE
PERIODS. I HAVE INTRODUCED POPS BEGINNING FRI NIGHT INTO SATURDAY
AS A STRONG S/WV TROUGH MOVES ACROSS THE PLAINS AND OVER THE
REGION. AS OF NOW THE CWA WOULD LIE TO THE NORTH OF THE SFC
LOW KEEPING THE REGION COOL FOR THE WEEKEND. ALL IN ALL, FEW
CHANGES WERE NEEDED TO THE INHERITED FCST AND IN GOOD ISC AND
NWP AGREEMENT.

05

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS:
BAND OF SHOWERS RAPIDLY MOVING INTO TAF SITES AT 18Z. LTG FOR
TIME HAS ALL DROPPED OUT. DECIDED NOT TO CARRY ANY TS FOR
AFTERNOON. COULD BE A FEW REFIRE BUT FEW AND FAR BETWEEN AND JUST
A FLASH OR TWO. NO BIG DEAL. CONDS BECOMING MVFR CIGS/VIS AS SHRA
MOVE INTO DURING AFTERNOON AND AHEAD OF WRMFRONT. FROPA 02-04Z.
BEST  CHANCE TS AGAIN AROUND 06-08Z AS BEST DYNAMICS COME INTO
PLAY AND WE WILL BE IN UNSTABLE WARM SECTOR. CLOUDS TO SCATTER
OUT DURING TOMORROW MORNING.
AF

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, Apr 20, 4:00 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT TUE APR 20 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-211100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-
COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT TUE APR 20 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS MAY SPREAD NORTHEAST
INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA OVERNIGHT A COLD FRONT
PUSHES EAST ACROSS THE MISSISSIPPI RIVER. SOME OF THESE STORMS COULD
BE ACCOMPANIED BY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST INDIANA
WEDNESDAY AFTERNOON. THIS AREA IS GENERALLY EAST OF A GARY TO
CHAMPAIGN LINE AND ASSOCIATED WITH THE CONTINUED EAST MOVING COLD
FRONT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS IN NORTHWEST INDIANA
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-211100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO
NEW BUFFALO-
400 PM CDT TUE APR 20 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:33 PM CDTTornado WarningLOTLaSalle42 min
Apr 20, 6:04 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Livingston56 min
Apr 20, 6:11 PM CDTTornado WarningLOTLaSalle34 min
Apr 20, 6:37 PM CDTTornado WarningLOTFord, Iroquois, Livingston38 min
Apr 20, 6:43 PM CDTTornado WarningLOTKendall, LaSalle32 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.